Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Feb 26, 1996, 4:39 PM CST for Henry County, Illinois. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 26, 1996, 4:39 PM CST (22:39 UTC)
- Expired
- Feb 26, 1996, 5:30 PM CST
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Henry County, IL
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 4:45 PM CST | Hail 0.75 | Cambridge, IL | |
| Feb 26, 5:00 PM CST | Hail 0.75 | Cambridge, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS1 KMLI 262240 RRA SVRMLI ILC073-262330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 439 PM CST MON FEB 26 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST ILLINOIS ...HENRY COUNTY AT 440 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WOODHULL MOVING NORTHEAST AT 40 MPH. THIS STORM WILL PASS NEAR CAMBRIDGE BY 450 PM AND ANNAWAN BY 455 PM. THIS WARNING WILL REPLACE THE EARLIER WARNING FOR NORTHERN COUNTY THAT WAS IN EFFECT UNTIL 500PM. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! HOLSTEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 1:39 PM CST, 3 hours earlier.
Area forecast discussion, Feb 26, 1:39 PM CST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 120 PM CST MON FEB 26 1996 18Z MAPS DATA DEPICTED SURFACE BOUNDARY SITUATED STILL OVER SOUTHEAST IOWA WITH 70 DEGREE AIR KNOCKING ON BRL DOORSTEP. AFTERNOON SATELLITE IMAGERY SHOWED BREAKS IN THE OVERCAST IN THE WARM SECTOR FROM SOUTHWEST MISSOURI TO CENTRAL ILLINOIS. STRONGEST THETA-E ADVECTION WAS EVIDENT FROM NORTHEAST MISSOURI INTO CENTRAL ILLINOIS IN CLOSE PROXIMITY TO BOUNDARY. FORECAST PROBLEM TONIGHT IS TRW CHANCES. MODELS IN GENERAL AGREEMENT THIS AFTERNOON WITH NGM INITIALIZING QUITE WELL WITH 18Z SURFACE FEATURES. GRIDDED DATA TIME-SECTIONS BRINGS STRONGEST INSTABILITY AND BEST LIFT INTO REGION BETWEEN 06Z-12Z. BEST QG FORCING IS EVIDENT IN THE 850-700 LAYER WITH STRONGEST QG ASCENT THROUGH THE COLUMN NORTH ACROSS MINNESTOA AND WISCONSIN IN VICINITY OF DEFORMATION ZONE. SURFACE LOW SHOULD PASS OVER EASTERN IOWA BY 12Z WITH ASSOCIATED DRY PUNCH. SUGGEST CAT LIKELY POPS TONIGHT. CURRENT SEVERE WORDING IN CHI ZONES APPEARS PRUDENT OVERNIGHT. PROJECTED WIND PROFILES SUPPORTS SUPERCELLUR DEVELOPEMENT WITH TORNADIC DEVELOPMENT A DISTINCT POSSIBILITY. STAY TUNED. CID RISING/+ DBQ RISING/+ MLnI RISING/+ BRL RISING/+ BERG
In the hours before
Local storm report, Feb 26, 3:59 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CST MON FEB 26 1996
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
$0354 PM RYAN IA PEA SIZE HAIL
02/26/96 DELAWARE ON ROADS ACROSS S. DELAWARE
REPORTED BY STATE TROOPERSLocal storm report, Feb 26, 4:25 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 419 PM CST MON FEB 26 1996 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0400 PM 5 N OF COGGON IA 1.00 INCH HAIL 02/26/96 DELAWARE REPORTED BY FIRE DEPT
Local storm report, Feb 26, 4:36 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 432 PM CST MON FEB 26 1996 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0420 PM COLONA IL 1.75 INCH HAIL 02/26/96 HENRY REPORTED BY SHERIFF DEPT
Special weather statement, Feb 26, 4:37 PM CST, 2 minutes before
ILZ015>018-024>026-034-035-270400- SPECIAL WEATHER STATEMENT...CORRECTION TO COUNTIES IN WATCH... NATIONAL WEATHER SERVICE QUAD CITIES IA IL 437 PM CST MON FEB 26 1996 A TORNADO WATCH IS IN EFFECT FOR PARTS OF NORTHWEST AND WEST CENTRAL ILLINOIS UNTIL 10 PM CST. COUNTIES IN NORTHWEST AND WEST CENTRAL ILLINOIS IN THIS TORNADO WATCH ARE HANCOCK...MCDONOUGH...HENDERSON...WARREN...PUTNAM...BUREAU... MERCER...ROCK ISLAND...AND HENRY ILLINOIS COUNTIES. SOME CITIES IN THE TORNADO WATCH ARE THE ILLINOIS QUAD CITIES... PRINCETON...MACOMB...AND ALEDO. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. ADVANCED PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU SHOULD KNOW WHERE YOUR TORNADO SHELTER IS IF AT HOME...WORK OR SCHOOL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TELVISION STATIONS FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. PIERCE
Special weather statement, Feb 26, 4:38 PM CST, 1 minute before
ILZ015>018-024>026-034-035-270400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 437 PM CST MON FEB 26 1996 A TORNADO WATCH IS IN EFFECT FOR PARTS OF NORTHWEST AND WEST CENTRAL ILLINOIS UNTIL 10 PM CST. COUNTIES IN NORTHWEST AND WEST CENTRAL ILLINOIS IN THIS TORNADO WATCH ARE ROCK HANCOCK...MCDONOUGH...HENDERSON...WARREN...PUTNAM...BUREAU... MERCER...ROCK ISLAND...AND HENRY ILLINOIS COUNTIES. SOME CITIES IN THE TORNADO WATCH ARE THE ILLINOIS QUAD CITIES... PRINCETON...MACOMB...AND ALEDO. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. ADVANCED PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU SHOULD KNOW WHERE YOUR TORNADO SHELTER IS IF AT HOME...WORK OR SCHOOL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TELVISION STATIONS FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. PIERCE
Special weather statement, Feb 26, 4:39 PM CST, 0 minutes before
ILZ015>018-024>026-034-035-270400- SPECIAL WEATHER STATEMENT...CORRECTION TO COUNTIES IN WATCH... NATIONAL WEATHER SERVICE QUAD CITIES IA IL 437 PM CST MON FEB 26 1996 A TORNADO WATCH IS IN EFFECT FOR PARTS OF NORTHWEST AND WEST CENTRAL ILLINOIS UNTIL 10 PM CST. COUNTIES IN NORTHWEST AND WEST CENTRAL ILLINOIS IN THIS TORNADO WATCH ARE HANCOCK...MCDONOUGH...HENDERSON...WARREN...PUTNAM...BUREAU... MERCER...ROCK ISLAND...AND HENRY ILLINOIS COUNTIES. SOME CITIES IN THE TORNADO WATCH ARE THE ILLINOIS QUAD CITIES... PRINCETON...MACOMB...AND ALEDO. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. ADVANCED PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU SHOULD KNOW WHERE YOUR TORNADO SHELTER IS IF AT HOME...WORK OR SCHOOL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TELVISION STATIONS FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. PIERCE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 4:21 PM CST | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 54 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.